Skip to main content
eScholarship
Open Access Publications from the University of California

Night blindness, vitamin A deficiency, and isotretinoin psychotoxicity

  • Author(s): Danby, F William
  • et al.
Main Content

Night blindness, vitamin A deficiency, and isotretinoin psychotoxicity
F William Danby
Dermatology Online Journal 9 (5): 30

Dartmouth Medical School. fwdanby@grolen.com

Isotretinoin can cause nyctalopia (night blindness). The mechanism is not fully elucidated, but, in rats, "even a single dose of isotretinoin slowed the recovery of rod signaling" [1]. Although this effect may be direct in all individuals, it may be accentuated in those with hypovitaminosis A, as demonstrated in a 16-year-old male with cystic fibrosis [2]. The hypovitaminosis A in this case may have been caused by the underlying malabsorption associated with the cystic fibrosis. That disorder encompasses several liver and gastrointestinal malabsorption anomalies that may be operative.

The observation that hypovitaminosis A appears to predispose to nyctalopia begs an explanation in itself. It has been postulated that isotretinoin, in vitamin-A-deficient isotretinoin users, likely binds to the same rod photoreceptors as retinol but does not metabolize to physiologically active rhodopsin and so nyctalopia results, photoreceptor by photoreceptor [3]. There is no experimental proof of this competitive-inhibition hypothesis.

Nevertheless, this observation suggests that pretreating isotretinoin-treated patients with retinol may load receptors with physiological retinol and therefore render these receptors less available to isotretinoin binding. Therein lies a problem—Roche's product monograph states, "Because of the relationship of Accutane to vitamin A, patients should be advised against taking vitamin supplements containing vitamin A to avoid additive toxic effects." Clinically it requires about 1,000,000 IU retinol per day to produce the toxic effects of 1-2 mg/kg isotretinoin, so the incremental risk of toxicity of an additional 5000 IU or so of Vitamin A supplementation must be considered minimal. Further, there are no data of which I am aware that would substantiate any increased risk.

If this proposed mechanism is valid for nyctalopia, then one must look beyond, to the other occasional but serious psychological side effects of this drug. In a paper published online on September 11, 2001, and perhaps ignored as a result of unfortunate timing, it was shown in mice that "vitamin A and its active derivatives function as essential competence factors for long-term synaptic plasticity within the adult brain." The authors state, "these data suggest a major mental consequence for the hundreds of millions of adults and children who are vitamin A deficient" [4].

Although it is too early to state that individual cases of isotretinoin toxicity may be the result of inadequate intake of vitamin A, it would appear prudent to review the pharmacodynamics of vitamin A in isotretinoin treatment and to attempt a retrospective analysis of the eating habits of those individuals who have suffered apparent isotretinoin psychotoxicity.

Meanwhile, it would do no harm to ensure that our isotretinoin candidates are eating their red (chili peppers), green (spinach, broccoli leaves and flowers, turnip leaves, collards, endive, and dandelion greens), and yellow (carrots, sweet potatoes, winter squash, cantaloupe, mango, and papaya) fruits and vegetables, plus beef liver and even egg yolk, or they could probably quite safely take supplements. Further details are available online [5]. ohioline.osu.edu/hyg-fact/5000/5551.html

References

1. Sieving PA, Chaudhry P, Kondo M, Provenzano M, Wu D, Carlson TJ, Bush RA, Thompson DA. Inhibition of the visual cycle in vivo by 13-cis retinoic acid protects from light damage and provides a mechanism for night blindness in isotretinoin therapy. Proc Natl Acad Sci U S A. 2001 Feb 13;98(4):1835-40. Epub 2001 Feb 06. PubMed

2. Welsh BM, Smith AL, Elder JE, Varigos GA. Night blindness precipitated by isotretinoin in the setting of hypovitaminosis A. Australas J Dermatol. 1999 Nov;40(4):208-10. PubMed

3. RxDerm; Baumgaertner J. Vitamin A Supplementation for Accutane patients. 11-10-2002. Ref Type: Internet Communication.

4. Misner DL, Jacobs S, Shimizu Y, de Urquiza AM, Solomin L, Perlmann T, De Luca LM, Stevens CF, Evans RM. Vitamin A deprivation results in reversible loss of hippocampal long-term synaptic plasticity. Proc Natl Acad Sci U S A. 2001 Sep 25;98(20):11714-9. Epub 2001 Sep 11. PubMed

5. Ohio State University Extension Fact Sheet. Vitamin A. 4-5-2003. Ref Type: Internet Communication http://ohioline.osu.edu/hyg-fact/5000/5551.html.

© 2003 Dermatology Online Journal